Alert archive / Kansas / Wind Advisories in 2014

Wind Advisory 1, NWS Goodland, KS

January 12, 20148 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this wind advisory at Jan 12, 2014, 4:39 AM CST for 8 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Jan 12, 2014, 1:00 PM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2014, 4:39 AM CST (10:39 UTC)
In effect from
Jan 12, 2014, 1:00 PM CST
Expired
Jan 12, 2014, 6:00 PM CST
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 20 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 10.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2960 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

511 
WWUS73 KGLD 121039
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
339 AM MST SUN JAN 12 2014

...VERY WINDY CONDITIONS ARE EXPECTED THIS AFTERNOON...

.STRONG NORTHWEST WINDS WILL SPREAD ACROSS THE AREA AFTER A COLD
FRONT MOVES THROUGH THE AREA BY EARLY THIS AFTERNOON.

COZ090>092-KSZ001>003-013-014-027-028-041-NEZ079>081-121900-
/O.NEW.KGLD.WI.Y.0001.140112T1900Z-140113T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-
THOMAS-WALLACE-LOGAN-GREELEY-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...GOODLAND...
COLBY...SHARON SPRINGS...OAKLEY...TRIBUNE...BENKELMAN...TRENTON...
MCCOOK
339 AM MST SUN JAN 12 2014 /439 AM CST SUN JAN 12 2014/

...WIND ADVISORY IN EFFECT FROM NOON MST /1 PM CST/ TODAY TO 5 PM
MST /6 PM CST/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON MST /1 PM CST/ TODAY TO
5 PM MST /6 PM CST/ THIS AFTERNOON.

* PEAK WINDS...SUSTAINED WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS UP TO
  50 MPH ARE EXPECTED.

* TIMING/DURATION...WINDS WILL INCREASE LATE THIS MORNING INTO
  EARLY THIS AFTERNOON. WINDS WILL WEAKEN LATE THIS AFTERNOON.

* OTHER IMPACTS...BLOWING DUST WILL BE POSSIBLE...ESPECIALLY NEAR
  ANY PLOWED FIELDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
2 follow-up statements
197 
WWUS73 KGLD 121827
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1127 AM MST SUN JAN 12 2014


COZ090>092-KSZ001>003-013-014-027-028-041-NEZ079>081-130000-
/O.CON.KGLD.WI.Y.0001.140112T1900Z-140113T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-
THOMAS-WALLACE-LOGAN-GREELEY-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...GOODLAND...
COLBY...SHARON SPRINGS...OAKLEY...TRIBUNE...BENKELMAN...TRENTON...
MCCOOK
1127 AM MST SUN JAN 12 2014 /1227 PM CST SUN JAN 12 2014/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON...

* PEAK WINDS...SUSTAINED WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS UP
  TO 40 MPH.

* TIMING/DURATION...WINDS WILL INCREASE THIS AFTERNOON. WINDS WILL
  DECREASE BY LATE AFTERNOON.

* OTHER IMPACTS...SOME BLOWING DUST WILL BE POSSIBLE...ESPECIALLY
  NEAR ANY OPEN FIELDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
632 
WWUS73 KGLD 130000
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MST SUN JAN 12 2014


COZ090>092-KSZ001>003-013-014-027-028-041-NEZ079>081-130100-
/O.EXP.KGLD.WI.Y.0001.000000T0000Z-140113T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-
THOMAS-WALLACE-LOGAN-GREELEY-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...GOODLAND...
COLBY...SHARON SPRINGS...OAKLEY...TRIBUNE...BENKELMAN...TRENTON...
MCCOOK
500 PM MST SUN JAN 12 2014 /600 PM CST SUN JAN 12 2014/

...WIND ADVISORY WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON...

SUSTAINED WINDS OF 30 MPH AND WIND GUSTS OF 45 MPH OR GREATER ARE
NO LONGER EXPECTED. THEREFORE...THE WIND ADVISORY WILL BE ALLOWED
TO EXPIRE ON TIME. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Jan 11, 11:01 PM CST, 5 hours 38 minutes earlier.

Area forecast discussion, Jan 11, 11:01 PM CST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1001 PM MST SAT JAN 11 2014

.UPDATE...
ISSUED AT 400 PM MST SAT JAN 11 2014

UPDATE TO BE SENT SHORTLY TO INCREASE WINDS SUNDAY. 2M GUIDANCE
(WINDS...DEWPOINT...TEMPERATURE) FROM THE NAM/SREF/GFS ALSO
SUGGESTING THAT SNOW IS STILL ON THE GROUND ACROSS THE
AREA...ESPECIALLY ACROSS THE EAST. SATELLITE IMAGERY SHOWING THAT
NONE EXISTS. THIS IS HEAVILY INFLUENCING (BY UNDER DOING) WIND
FORECAST.

UPPER JET TO MOVE OVERHEAD DURING TIME OF PEAK HEATING SUNDAY.
STRONG DOWNWARD MOTION MOVES THROUGH FROM THE NORTHWEST. ADD TO
THAT MODEST TO STEEP 850-700 AND 700-500 LAPSE RATES AS
COOLER/COLDER AIR ALOFT MOVES IN. ANY CLOUDINESS IN THE MORNING
WILL MOVE OUT OF THE AREA DURING TIME OF PEAK HEATING THUS
ALLOWING THE MIXING OF STRONGER WINDS ALOFT TO THE SURFACE.

LOCAL WIND GUST PROGRAM FROM 12Z NAM SHOWING GUST POTENTIAL OF 40
TO 50KTS ACROSS THE AREA BY LATE AFTERNOON. 15Z SREF SHOWING SMALL
POSSIBILITY OF 30KT SUSTAINED WINDS IN THE GOODLAND TO BURLINGTON
AREAS.

BASED ON ABOVE REASONING HAVE INCREASED WINDS SUNDAY. HAVE KEPT
THEM JUST BELOW ADVISORY FOR TIME BEING AND WILL TAKE ANOTHER LOOK
WHEN 00Z DATA COMES IN. THIS WILL ALSO BE IN LINE IN 00Z TAF
FORECAST.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 123 PM MST SAT JAN 11 2014

UPPER FLOW WILL BE NORTHWEST TONIGHT AND SUNDAY. A SURFACE TROUGH
WILL MOVE INTO EASTERN COLORADO TONIGHT AND SHIFT EAST ACROSS
NORTHWEST KANSAS SUNDAY.  SOME WEAK LIFT WILL BE ASSOCIATED WITH THE
TROUGH TONIGHT BUT LOW AND MID LEVEL MOISTURE WILL BE LIMITED. PLAN
TO CONTINUE NIL POPS FOR TONIGHT AND SUNDAY.

THERE HAS BEEN SOME POTENTIAL POSSIBLE WIND ADVISORY LEVEL WINDS
SUNDAY. HOWEVER BUFKIT WIND ANALYSIS DOES NOT INDICATE A DEEP
ENOUGH MIXING LAYER AND THE SURFACE GRADIENT IS NOT TIGHT ENOUGH AS
WELL. 850-925 LAYER WINDS INDICATE THE HIGHEST WIND IN THE THE FAR
NORTHEAST FA WHERE HISTORICALLY IT IS THE MOST DIFFICULT TO VERIFY
ANY WIND HIGHLIGHT. THE WIND GUST PROGRAM INDICATES GUSTS SIMILAR TO
YESTERDAY'S EVENT WHICH WAS MARGINAL AT BEST IN A COUPLE OF
LOCATIONS.  DUE TO A CONFIDENCE LEVEL WELL BELOW 80 PERCENT, A WIND
ADVISORY WILL NOT BE ISSUED WITH THIS PACKAGE. THE MID SHIFT CAN
TAKE ANOTHER LOOK AT THE DATA TONIGHT.

MIN TEMPERATURES TONIGHT WILL BE MILD DUE TO WEST WINDS AND CLOUDS
LATER TONIGHT. MIN TEMPERATURES ARE EXPECTED IN THE UPPER 20S.
MAX TEMPERATURES SUNDAY SHOULD REACH THE MID 50S IN THE EAST WITH
NEAR 50 IN EASTERN COLORADO.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 123 PM MST SAT JAN 11 2014

THIS PERIOD WILL CONTINUE TO BE DRY WITH A FEW WINDY DAYS.  FOUR
UPPER LEVEL SHORT WAVE TROUGHS WILL MOVE ACROSS THE AREA DURING THE
PERIOD. DUE TO LITTLE TO NO MOISTURE TO WORK WITH THERE WILL ONLY
BE SOME CLOUDS TO SHOW FOR EACH TROUGH PASSAGE. THE UPPER LEVEL
FLOW WILL REMAIN FROM THE NORTHWEST...WITH BREEZY TO GUSTY WINDS
EXPECTED ON MONDAY...TUESDAY AND THURSDAY. THE GUSTY WINDS WILL
CREATE SOME BLOWING DUST WHICH MAY REDUCE VISIBILITIES NEAR
GRAVEL/DIRT ROADS AND TILLED FIELDS.

NEXT WEEK THREE COLD FRONTS WILL MOVE THROUGH THE AREA.  DUE TO THE
RATHER QUICK MOVEMENT WITH THE ASSOCIATED UPPER LEVEL SHORT WAVE
TROUGH THE COOLER AIR MASS BEHIND EACH OF THE COLD FRONTS WILL NOT
LAST MORE THAN A DAY OR SO.  SINCE THE MAJORITY OF THE COOLER AIR
WILL BE EAST OF THE AREA TEMPERATURES WILL NOT COOL VERY FAR FROM
NORMAL BEHIND EACH FRONTAL PASSAGE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1000 PM MST SAT JAN 11 2014

FOR KGLD AND KMCK...VFR THROUGH THE PERIOD.

FOR KGLD SOUTHWEST WINDS 15-20KTS AT TAF ISSUANCE WILL VEER TO
THE WEST THEN NORTHWEST AT SLIGHTLY LOWER SPEEDS THROUGH EARLY
SUNDAY MORNING. BY LATE MORNING UPPER JET MOVES OVERHEAD ALONG
WITH COLD FRONT. THIS WILL SHIFT WINDS TO THE NORTHWEST AT SPEEDS
OF 20-25KTS WITH HIGHER GUSTS. BY LATE AFTERNOON EXPECTING GUSTS
OF 35-40KTS...POSSIBLY HIGHER IF LOCAL WIND GUST PROGRAM VERIFIES
WHERE GUSTS APPROACHING 50KTS POSSIBLE. WITH STRONG DOWNWARD
MOTION...MODEST LOW AND MID LEVEL LAPSE RATES AND COLDER AIR ALOFT
MOVING IN DURING TIME OF PEAK HEATING COULD CERTAINLY SEE THE
HIGHER GUSTS. AFTER 23Z SUSTAINED WINDS OF 15-20KTS FROM THE
NORTHWEST EXPECTED THROUGH THE REMAINDER OF THE TAF PERIOD. MAY
SEE SOME VIRGA IN THE VICINITY DURING THE 17Z-22Z TIMEFRAME.

FOR KMCK SOUTHWEST WINDS AROUND 10KTS AT TAF ISSUANCE WILL VEER TO
THE WEST THEN NORTHWEST AT SIMILAR SPEEDS IN THE 10Z-14Z TIME
FRAME. BY 18Z ABOVE MENTIONED FRONT MOVES THROUGH PRODUCING
NORTHWEST WINDS AROUND 15KTS...PEAK WINDS FROM THE NORTHWEST
AROUND 30KTS EXPECTED AROUND 21Z...DECREASING PRETTY QUICKLY TO A
SUSTAINED SPEEDS AROUND 15KTS FROM THE WEST/NORTHWEST THROUGH THE
REST OF THE TAF PERIOD. LOCAL WIND GUST PROGRAM SHOWING GUSTS TO
40KTS AROUND 21Z. CONFIDENCE NOT AS HIGH THAT GUSTS WILL HIT 40KTS
JUST YET SO WILL LEAVE IT OUT OF TAF. SIMILAR TO KGLD MAY SEE SOME
VIRGA AROUND THE TERMINAL IN THE 17Z-23Z TIMEFRAME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...99
SHORT TERM...FS
LONG TERM...JTL
AVIATION...99
Hazardous weather outlook, Jan 11, 10:15 PM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
915 PM MST SAT JAN 11 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
915 PM MST SAT JAN 11 2014 /1015 PM CST SAT JAN 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...MONDAY...TUESDAY AND THURSDAY NORTHWEST WINDS WILL GUST
UP TO 50 MPH ACROSS ALL OR PART OF THE AREA DURING THE AFTERNOON.
BLOWING DUST MAY RESTRICT VISIBILITIES NEAR TILLED FIELDS AND DIRT
OR GRAVEL ROADS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

Nearby

Wind Advisories in Kansas, 2014Wind Advisories in Colorado, 2014Wind Advisories in Nebraska, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.